Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 9, NWS El Paso, TX

March 30, 20178 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 30, 2017, 1:58 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 31, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2017, 1:58 PM MDT (19:58 UTC)
In effect from
Mar 31, 2017, 12:00 PM MDT
Expired
Mar 31, 2017, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS84 KEPZ 301958
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
158 PM MDT Thu Mar 30 2017

...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED ON 
FRIDAY...

.A strong upper low will be moving out of the Great Basin and
into the Four Corners region on Friday. Very strong west-
southwest winds will increase ahead of this system to 25 to
35 mph. Warm temperatures and dry low levels will contribute to
relative humidities falling into the upper single digits to lower
teens which when combined with the winds will create extremely
critical fire weather conditions. Elevations above 7000 feet in
area mountains will likely keep relative humidities above 15
percent. Cooler temperatures will move in for the weekend.

NMZ110>113-TXZ055-056-311400-
/O.UPG.KEPZ.FW.A.0008.170331T1800Z-170401T0200Z/
/O.NEW.KEPZ.FW.W.0009.170331T1800Z-170401T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
158 PM MDT Thu Mar 30 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Friday. The
Fire Weather Watch is no longer in effect. 

* WIND...20 to 35 mph with gusts to 50 mph.

* HUMIDITY...5 to 13 percent.

* HIGHEST THREAT...is located over the lowlands east of the Rio 
  Grande. A cold front will move in from the west during the 
  afternoon and raise humidities west of the river.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
1 follow-up statement
265 
WWUS84 KEPZ 311316
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
716 AM MDT Fri Mar 31 2017

...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS EXPECTED ON
FRIDAY...

.A strong upper low will be moving out of the Great Basin and
into the Four Corners region today. Very strong west- southwest 
winds will increase ahead of this system to 25 to 35 mph. Warm 
temperatures and dry low levels will contribute to relative 
humidities falling into the upper single digits to lower teens 
which when combined with the winds will create extremely critical 
fire weather conditions. Elevations above 7000 feet in area 
mountains will likely keep relative humidities above 15 percent. 
Cooler temperatures will move in for the weekend.

NMZ110>113-TXZ055-056-010200-
/O.CON.KEPZ.FW.W.0009.170331T1800Z-170401T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
716 AM MDT Fri Mar 31 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITES...

* WIND...20 to 35 mph with gusts to 50 mph.

* HUMIDITY...5 to 13 percent.

* HIGHEST THREAT...is located over the lowlands east of the Rio 
  Grande. A cold front will move in from the west during the 
  afternoon and raise humidities west of the river.

* IMPACTS...any fires that develop will likely spread rapidly. Be
  careful if you have to operate gas or electrical powered 
  machinery outside. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Tripoli

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 3:07 AM MDT, 10 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 3:07 AM MDT, 10 hours 51 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
307 AM MDT Thu Mar 30 2017

.SYNOPSIS...
Westerly winds will bring warmer dry weather to New Mexico and
west Texas today. However a low pressure system with a cold front
will move slowly across the Borderland Friday through the
weekend. This storm will generate windy conditions with blowing
dust on Friday followed by cooler temperatures Saturday and
Sunday. In addition there will be slight chances for lowland rain
showers and high mountain snows this weekend. Westerly winds will
produce seasonably warm dry weather for most of next week with
passing disturbances causing occasionally breezy to windy
conditions.

&&

.DISCUSSION...
Low amplitude upper ridge will move across the southern Rockies
today with westerly winds in the lower and mid levels. This
pattern will produce warmer dry weather today. Winds will be
breezy to even marginally windy as mixing heights rise.

Deep upper low will meanwhile be moving slowly into Nevada this
afternoon before drifting east southeast into northeast Arizona
and northwest New Mexico Friday morning and afternoon. Approach of
system plus downslope winds will induce surface cyclogenesis over
eastern New Mexico with low and mid level gradient thus
tightening as 90 mid level speed max extends across the CWA. Warm
dry nature of air mass will result in dry lapse rates from the
surface to almost 500 mb much of the region by late Friday
afternoon. Thus windy conditions will occur tomorrow. Wind speeds
should exceed advisory criteria over most or all of the CWA with
possible warnings required for south central and southeast zones.
Blowing dust/low visibility also likely for much of the lower
elevations.

Upper low will continue to drift slowly east across northern New
Mexico Friday night and Saturday morning with an attendant cold
front and trailing upper trough axis swinging across New
Mexico/west Texas Friday afternoon through early Saturday.
Gradients subsequently relax with winds diminishing Friday night.
Cool air advection behind the front will also reduce Saturday and
Sunday high temperatures to around 5 to 10 degrees below normal.
Given the continental flow trajectories moisture transport will be
minimal but cold air aloft and upward motion induced by the upper
low and embedded waves may produce isolated rains lower
elevations and high mountain snows with rain and snow amounts
generally light.

Zonal/deep westerly winds will result in warmer dry weather on
Monday. However the next upper wave will move across the central
and southern Rockies Monday night and Tuesday with another lee
cyclone developing to the northeast. Thus breezy to windy
conditions possible Monday and Tuesday. Passing short wave ridge
aloft expected to sustain dry weather and seasonably warm
temperatures but with lighter winds next Wednesday and Thursday.

&&

.AVIATION...Valid 30/12z-31/12z.
VFR conditions with no ceilings below 10,000 feet agl. Surface
winds gusting around 35 kt between 20z and 02z.

&&

.FIRE WEATHER...
Breezy to marginally windy westerly flow will bring warmer dry
weather to New Mexico and west Texas today with near Red Flag
conditions expected some areas this afternoon. A low pressure
system with a cold front will move slowly across the Borderland
Friday through the weekend. This storm will generate windy
conditions with blowing dust on Friday resulting in critical fire
weather and Red Flag conditions tomorrow. Winds diminishing with
cooler below normal temperatures occurring Saturday and Sunday. In
addition there will be slight chances for lowland rain showers
and high mountain snows this weekend. Westerly winds will produce
seasonably warm dry weather for most of next week with passing
disturbances causing occasionally breezy to windy conditions. Thus
near Red Flag conditions may develop over some areas Monday and
Tuesday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 82  58  77  48 /   0   0   0   0
Sierra Blanca           78  55  78  46 /   0   0   0   0
Las Cruces              79  52  72  40 /   0   0   0   0
Alamogordo              76  54  73  42 /   0   0   0   0
Cloudcroft              56  41  49  26 /   0   0   0   0
Truth or Consequences   80  54  67  38 /   0   0   0   0
Silver City             73  48  59  34 /   0   0   0   0
Deming                  81  51  71  37 /   0   0   0   0
Lordsburg               80  49  67  35 /   0   0   0   0
West El Paso Metro      81  60  75  48 /   0   0   0   0
Dell City               81  48  78  41 /   0   0   0   0
Fort Hancock            83  55  81  47 /   0   0   0   0
Loma Linda              74  56  71  45 /   0   0   0   0
Fabens                  82  55  79  46 /   0   0   0   0
Santa Teresa            81  55  75  44 /   0   0   0   0
White Sands HQ          79  57  73  45 /   0   0   0   0
Jornada Range           79  48  72  37 /   0   0   0   0
Hatch                   81  50  71  40 /   0   0   0   0
Columbus                83  56  74  42 /   0   0   0   0
Orogrande               80  55  75  44 /   0   0   0   0
Mayhill                 69  46  61  31 /   0   0   0   0
Mescalero               66  44  59  31 /   0   0   0   0
Timberon                63  42  59  30 /   0   0   0   0
Winston                 74  41  58  27 /   0   0   0   0
Hillsboro               79  49  65  35 /   0   0   0   0
Spaceport               79  50  69  38 /   0   0   0   0
Lake Roberts            72  35  58  25 /   0   0   0   0
Hurley                  75  46  61  31 /   0   0   0   0
Cliff                   79  42  64  30 /   0   0   0   0
Mule Creek              75  46  58  33 /   0   0   0   0
Faywood                 77  50  63  36 /   0   0   0   0
Animas                  83  52  70  37 /   0   0   0   0
Hachita                 82  50  70  36 /   0   0   0   0
Antelope Wells          82  52  71  38 /   0   0   0   0
Cloverdale              77  52  67  37 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Friday afternoon through Friday evening
     for NMZ110>113.

TX...Fire Weather Watch from Friday afternoon through Friday evening
     for TXZ055-056.

&&

05 Rogash
Hazardous weather outlook, Mar 30, 3:35 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
335 AM MDT Thu Mar 30 2017

NMZ401>417-TXZ418>424-311245-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
335 AM MDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
West winds will gust around 30 to 40 mph this afternoon and this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Windy on Friday with winds gusting from 50 to 60 mph. Blowing dust
will reduce the visibility to under a half mile over a few locations
resulting in dangerous driving conditions including along portions
of Interstate 10 between El Paso and Las Cruces and also around
Deming and Lordsburg.

There will also be a few lowland rain showers with high mountain
snows possible Saturday through Sunday with rain and snow amounts
generally light.

Breezy to windy Monday and Tuesday with winds gusting around 40 mph.
Blowing dust may occur over a few areas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:42 PM MDTBlowing Dust AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna29 hr
Mar 30, 3:42 PM MDTHigh Wind WarningEPZOtero29 hr
Mar 30, 3:42 PM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra29 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.